Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 27, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 22, 2022, 4:12 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 22, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2022, 4:12 AM EDT (08:12 UTC)
- In effect from
- Jul 22, 2022, 6:00 AM EDT
- Expired
- Jul 22, 2022, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2148 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WHUS42 KILM 220812 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 412 AM EDT Fri Jul 22 2022 NCZ106-108-230000- /O.NEW.KILM.BH.S.0027.220722T1000Z-220723T0000Z/ Coastal Pender-Coastal New Hanover- 412 AM EDT Fri Jul 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
1 follow-up statement
734 WHUS42 KILM 222355 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 755 PM EDT Fri Jul 22 2022 NCZ106-108-230100- /O.EXP.KILM.BH.S.0027.000000T0000Z-220723T0000Z/ Coastal Pender-Coastal New Hanover- 755 PM EDT Fri Jul 22 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 3:08 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 22, 3:08 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 AM EDT Fri Jul 22 2022
.SYNOPSIS...
A cold front will stall to the west of the region and dissipate
over the weekend. A strong ridge of high pressure will build
into the Southeast over the weekend with above normal
temperatures expected.
&&
.NEAR TERM /THROUGH TONIGHT/...
Weak troughing aloft lingers over the Carolinas today and
tonight, with an abundance of deep moisture and instability.
Precipitable water anywhere from 2.25" to 2.5" today with SBCAPE
in excess of 3k J/kg. Despite these favorable indices think
convection will initially struggle to get going. The shortwave
trough axis is east of the local area, resulting in weak mid-
level subsidence. Although the sea breeze and Piedmont trough
will both be present again today, forecast soundings suggest
further enhancement will be needed to generate deep convection.
This will come via a late afternoon shortwave moving in from the
northwest. Not a shock that SPC maintains severe weather risk
for much of the area. West of I-95 the slight risk continues
with marginal risk for the bulk of the remaining area. The main
threat will be damaging wind, initially from wet microbursts,
but as the cold pool is established a loosely organized line may
develop, continuing the damaging wind threat. High resolution
guidance has been varying location and timing, but the guidance
has been struggling with NW flow this year. Think inland SC will
be favored late afternoon with activity working its way east,
toward the NC coast. Convection could linger longer into the
evening as well with potential for scattered storms into the
overnight hours given lingering outflow and pockets of untapped
instability.
Rather warm air mass in the area with temperatures running
several degrees above climo today. Partial thickness and 850
temps suggest some areas could end up in the upper 90s, although
cloud cover may hold highs back a degree or two. Heat index
values will range from 105-109F and warrant continuation of the
inherited heat advisory for today. Lows several degrees above
climo continue tonight.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The frontal boundary, which will be significantly weakened by
Saturday morning will remain stalled just north of the area on
Saturday. SW flow south of the front will maintain low-level
moisture. Overall, little to no mid-level or upper-level forcing
exists for widespread shower activity. Even the surface front
will act as more of a weak trough similar to a diurnally-
developed thermal trough. As a ridge slowly expands eastward
through the afternoon, this may work against developing
convection in the form of weakening mid-level lapse rates.
Despite the negative influences on widespread convection, the
mid- level environment will be more than sufficiently unstable.
Isolated storms can be expected and with the northerly mid and
upper-level flow, dry air will entrain within any building
storms. This will likely bring at least a marginal severe
weather threat for damaging winds. The main focus of storm
activity will be east of I-95 and south of US-74; chances
increase for southern areas. Ultimately, convection on Friday
will help to paint a picture of what to expect for Saturday.
The instability implies warm temperatures on Saturday. With the
latest forecast, high temperatures have been adjusted up one or
two degrees as it seems the guidance may be generating too much
convection and tower cumulus. Heat indices will likely be above
100 across much of the area, near 105 inland.
Saturday night should see offshore convection develop with the
land breeze, surface outflow from any continental convection,
and additional mid-level wave approaching the coast. Overnight
lows on land in the low to mid 70s (a nice break from the upper
70 to 80 degree lows).
Whatever is left of the diminishing cold front will lift
northward on Sunday or dissipate completely. Northerly advection
of dry air between 850-300 mb should limit widespread storm
activity on Sunday. Instability continues to be plentiful on
Sunday due to help from the Bermuda high offshore. Some
uncertainty exists with a weak mid-level low just offshore. This
energy may sneak into the area and produce some isolated
convection near the coast. Optimistic showers should struggle
against the dry air above; PoPs generally around a chance with
the best chance along the coast. Highs in the low to mid 90s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Mid-level high east and west of the region will allow for a
trough to develop near the Carolina coast. At the same time, dry
air aloft will continue to be present as the mid-level ridge
over the southeastern US builds eastward. During the afternoon,
the trough will weaken as the ridge expands and convection
should resemble more of a typical summertime regime.
Temperatures slightly above normal with the high west of the
area and not allowing for the full potential of the ridge.
Ridge to the west and east expand during the day on Tuesday.
This broad ridge could merge and form a large-scale high from
New Mexico to Bermuda. This creates a relatively easy forecast
locally as inhibitive forcing aloft suppresses shower activity.
Highs in the low to mid 90s may allow for the thermal trough to
develop inland, especially as shortwave energy develops to our
north. PoPs have been decreased from model guidance as the west
to east flow is generally unfavorable for diurnal storm develop
and favorable for a positive temperature anomaly.
Expect similar days on Wednesday and Thursday with a general
warming trend. Highs in the mid 90s as the ridge crawls overhead
and slightly offshore on Thursday. Most of the area is likely
to have a low chance of convection, but based on the weak ridge
overhead and the warming temperatures, a thermal trough inland
may have a better chance at generating convection from the
central Carolina Piedmont. A Heat Advisory may be needed both
days with widespread heat indices in the 100s.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Isolated to scattered convection developing this morning as
weak shortwave moves across the area. This activity will shift
offshore in the pre-dawn hours and likely increase in coverage.
Due to the isolated nature of the storms have opted for
VCTS/VCSH in the 06Z TAFs. Gusty southwest winds will continue
today with potential for late morning and afternoon gusts in the
20 to 25 kt range. Showers and thunderstorms will develop along
the sea breeze and Piedmont trough this afternoon, although the
lack of dynamics in an airmass basically unchanged from
yesterday suggests coverage will be limited. Convection that
does develop will be diurnal in nature, with the activity
weakening with the loss of heating. Nocturnal marine convection
makes a return tonight near the end of the current TAF period.
Extended Outlook...Sub-VFR conditions possible each day in
showers and thunderstorms, with the greatest chance in the
afternoon/evenings. Stratus and fog may produce mainly MVFR
visibilities or ceilings overnight into early mornings.
&&
.MARINE...
Through Tonight... Small craft advisory continues with
southwest flow increasing later today into tonight. Speeds may
briefly hit 25 kt with gusts around 30 kt possible in the
afternoon and early evening. Gradient relaxes later tonight as
the Piedmont trough weakens and winds will drop below advisory
thresholds around sunrise. Seas 3 to 5 ft this morning build to
4 to 5 ft by midday with 6 ft seas developing later in the
afternoon and continuing into the overnight hours. Seas will
drop back to 3 to 5 ft after midnight in response to decreasing
wind speeds. A southerly wind wave around 6 seconds will be the
dominant wave with a weak southeast swell also present.
Saturday Through Tuesday... Bermuda high pressure will build
into the region over the weekend with a return to SW and SSW
winds around 10-15 knots. Wind waves generally between 2 and 3
feet with brief peaks at 4 feet early next week. A 1-2 foot
swell at 9-10 seconds arrives by the middle of next week out of
the SE from the Bermuda high. Showers and thunderstorms will be
possible each evening over the weekend due to the land breeze
and warm SSTs.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...21
LONG TERM...21
AVIATION...III
MARINE...III/21Hazardous weather outlook, Jul 22, 3:14 AM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 314 AM EDT Fri Jul 22 2022 NCZ110-SCZ054-230715- Coastal Brunswick-Coastal Horry- 314 AM EDT Fri Jul 22 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat Advisory possible middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-230715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 314 AM EDT Fri Jul 22 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059- 230715- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Coastal Georgetown-Central Horry-Northern Horry- 314 AM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat Advisory possible middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 22, 3:37 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
337 AM EDT Fri Jul 22 2022
NCZ087-096-099-SCZ024-033-059-220845-
Robeson NC-Columbus NC-Bladen NC-Marion SC-Northern Horry SC-
Dillon SC-
337 AM EDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of Bladen, southeastern
Robeson, northwestern Columbus, southeastern Dillon, northwestern
Horry and northern Marion Counties through 445 AM EDT...
At 337 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sellers, or near Marion, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lumberton, Marion, Dillon, Mullins, Elizabethtown, Fairmont,
Bladenboro, Latta, Fair Bluff, Lake View, Sellers, Boardman, Blue
Brick, Ammon, Hestertown, White Oak, Smiths, Howellsville, Lisbon and
Elkton.
This includes Interstate 95 in North Carolina between mile markers 5
and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
3473 7839 3470 7837 3467 7832 3464 7831
3463 7832 3461 7831 3412 7928 3409 7945
3418 7957 3421 7954 3424 7955 3437 7945
3484 7887 3485 7880 3485 7852 3486 7850
TIME...MOT...LOC 0737Z 231DEG 13KT 3426 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:37 AM EDT | Special Weather Statement | ILM | Bladen, Robeson | 68 min |
| Jul 22, 6:19 AM EDT | Areal Flood Advisory | ILM | Robeson | 86 min |
| Jul 22, 2:23 PM EDT | Special Weather Statement | ILM | New Hanover | 37 min |
| Jul 22, 2:54 PM EDT | Special Weather Statement | ILM | Brunswick | 36 min |
| Jul 22, 4:47 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 28 min |
| Jul 22, 6:39 PM EDT | Special Marine Warning | ILM | 36 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.